Drought, South Beltrami
- When
- September 11, 5:00 AM CST to September 30, 11:59 PM CST
- Where
- South Beltrami forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Drought conditions worsened across the northwest quarter of Minnesota through the month of September. 88 inches of rain fell respectively, which was over 2 inches below the monthly normal.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Drought conditions worsened across the northwest quarter of Minnesota through the month of September. At the Park Rapids and Baudette ASOS stations, only 0.37 and 0.88 inches of rain fell respectively, which was over 2 inches below the monthly normal. When the September 25 U. S. Drought Monitor came out, portions of Kittson, Roseau, Lake of the Woods, Marshall, Beltrami, Clearwater, Pennington, Red Lake, Polk, Norman, and Clay counties were upgraded to a D3 drought designation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 11, 3:04 AM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
404 AM CDT TUE SEP 11 2012
.UPDATE...FGF WATCHES/WARNINGS/ADVISORIES SECTION TO REFLECT THE
CORRECT COUNTIES FOR THE RED FLAG WARNING.
&&
.SHORT TERM (TODAY-THURSDAY NIGHT)...FIRE WEATHER CONCERNS WILL BE
THE MAIN ISSUE DURING THIS PERIOD. 00Z MODELS IN DECENT
AGREEMENT...ALTHOUGH THE NAM IS QUICKER WITH COLD FROPA TODAY.
WILL SIDE WITH SLIGHTER SLOWER MODEL CONSENSUS.
UPPER LOW ACROSS CANADA WILL CONTINUE TO PROPAGATE EASTWARD
THROUGH THE PERIOD...SENDING A COLD FRONT THROUGH THE FA TODAY.
JUST BEHIND THIS FEATURE THERE IS AN UPPER WAVE AND ASSOCIATED
MID-LEVEL FRONTOGENESIS. RADAR IMAGERY SHOWS RESULTING RADAR
RETURNS. LOW-LEVEL AIRMASS IS VERY DRY (AS PER 00Z KBIS
SOUNDING)...AND MOST OF THESE RETURNS LIKELY VIRGA. WILL KEEP THE
ISOLD THUNDER CURRENTLY IN THE FORECAST. MODELS ARE INDICATING
MIXING TO 850MB ALONG AND WEST OF THE VALLEY WITH 850MB WINDS
25-30 KNOTS...WHICH SHOULD PRODUCE SFC WINDS 20-30 MPH. ADVISORY
CRITERIA SPEEDS ARE NOT EXPECTED...BUT THESE WINDS STRONG ENOUGH
TO CREATE CRITICAL FIRE WEATHER CONDITIONS FOR A FEW HOURS (WHEN
COMBINED WITH THE EXPECTED DRY AIRMASS BEHIND THE COLD
FRONT)...AND A RED FLAG WARNING WILL BE IN EFFECT THIS AFTERNOON
FOR A PORTION OF THE FA.
ON WEDNESDAY...WESTERLY WINDS ARE EXPECTED WITH MIXING TO AROUND
700MB. WINDS ALOFT STRONGEST NEAR THE INTERNATIONAL BORDER WITH
AROUND 30-35 KNOTS AT 850MB. GIVEN THESE CONDITIONS...DRY AIR
ALOFT WILL LIKELY BE MIXED TO THE SFC. THE STRONG WESTERLY WINDS
AND DRY HUMIDITY WILL AGAIN MAKE CRITICAL FIRE WEATHER CONDITIONS
POSSIBLE. WIND ADVISORY CRITERIA MAY BE CLOSE NEAR THE
INTERNATIONAL BORDER.
AN UPPER TROUGH WILL DROP THROUGH THE REGION ON THURSDAY...BUT THE
VERY DRY AIRMASS SHOULD PREVENT ANY MEASURABLE PRECIP.
MAX TEMPERATURES WILL BE A BIT COOLER EACH DAY. MIN TEMPERATURES
WILL DEPEND ON CLOUD COVER AND SFC WINDS. MOST NIGHTS WILL LIKELY
BE MOSTLY CLEAR WITH LIGHT WINDS...AND EXPECTING MIN TEMPS IN THE
UPPER 30S/LOW 40S. ISOLD FROST CANNOT BE RULED OUT...BUT
CONFIDENCE NOT HIGH ENOUGH WITH DETAILS TO FORECAST FROST FOR THUR
OR FRI MORNING.
.LONG TERM (FRIDAY-MONDAY)...RELATIVELY ZONAL FLOW IN THE LONG
WAVE PATTERN AMPLIFIES BY THE END OF THE PERIOD. ECMWF AND GFS IN
REASONABLE AGREEMENT AT THE BEGINNING OF THE PERIOD. THE GFS
BECOMES A MORE AMPLIFIED SOLUTION BY THE END OF THE PERIOD. ECMWF
WAS A FASTER SOLUTION IN THE WESTERN US AND A SLOWER SOLUTION IN
THE PLAINS. WILL PREFER THE GFS.
LITTLE OR NO PRECIPITATION EXPECTED FRI THROUGH SUN. WILL USE
YESTERDAYS LOW POPS FOR THUNDER ON SUN NIGHT IN NORTHWEST ZONES.
UPPER LEVEL TROUGH FORECAST TO MOVE THROUGH THE NORTHERN PLAINS MON.
LITTLE CHANGE TO TEMPS THIS PERIOD.
&&
.AVIATION...MAIN CONCERN WILL BE DEVELOPING NORTHERLY WINDS ALONG
AND WEST OF THE VALLEY BY THE AFTERNOON HOURS AS A COLD FRONT
PASSES THROUGH THE REGION. ANTICIPATING AROUND 20 KNOTS WITH
HIGHER GUSTS. CIGS WILL REMAIN VFR...AND ISOLATED SHOWERS OR
THUNDER WILL BE POSSIBLE MAINLY THIS MORNING.
&&
.FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT FOR EASTERN NORTH
DAKOTA AND ADJACENT PORTIONS OF MINNESOTA THIS AFTERNOON INTO
THE EARLY EVENING. THE PASSAGE OF A COLD FRONT WILL GENERATE
STRONG NORTHWESTERLY WINDS. A VERY DRY AIR MASS WILL WORK INTO THE
AREA...WITH SURFACE DEW POINTS DROPPING INTO THE 30S. AS A
RESULT...RELATIVE HUMIDITY DURING THE AFTERNOON WILL FALL BELOW
25 PERCENT. THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.
THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS
AGAIN ON WEDNESDAY AFTERNOON. STRONG WESTERLY WINDS COMBINED WITH
VERY LOW HUMIDITY VALUES APPEAR POSSIBLE.
&&
ND...RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING
FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
MNZ001>005-007-008-013>015-022-027-029.
&&
TG/HOPPESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 433 AM CDT TUE SEP 11 2012 MNZ001>005-007-008-013>015-022-027-029-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-TOWNER- CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH- 433 AM CDT TUE SEP 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR FOR A FEW HOURS THIS AFTERNOON ACROSS EASTERN NORTH DAKOTA AND A PORTION OF NORTHWEST MINNESOTA DUE TO VERY DRY FUELS...GUSTY NORTHERLY WINDS...AND LOW HUMIDITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE WEDNESDAY AFTERNOON ACROSS THE REGION DUE TO VERY DRY FUELS...GUSTY WESTERLY WINDS...AND LOW HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ006-009-016-017-023-024-028-030>032-040-121200- LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- SOUTH CLEARWATER-HUBBARD-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT- 433 AM CDT TUE SEP 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE WEDNESDAY AFTERNOON ACROSS THE REGION DUE TO VERY DRY FUELS...GUSTY WESTERLY WINDS...AND LOW HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410459, 410460, 410461.